As lockdown restrictions ease and more in-person entertainments return, there is concern for people who may be using drugs such as MDMA (ecstasy), ketamine and cocaine at music festivals. While there is always risk in these situations, the impacts of COVID-19 and NSW lockdowns may have heightened those risks going into this year's festival season.
When someone is using drugs on a regular basis, their body builds a tolerance, meaning the person needs more of the drug to get the same effect. Due to lockdowns and prolonged disruptions and cancellations of music festivals, people who use drugs occasionally and recreationally may be unknowingly re-entering the festival scene with a decreased tolerance, which can raise the risk of accidental overdose.
As festivals start back up again, there may be many young first-time attendees. A lack of experience with drug use can lead to riskier behaviour, like taking too much, not recognising the warning signs, and not knowing what to do if someone is in trouble.
Keep yourself and your friends safe
In addition to dangers like seizures, a major risk with drugs like MDMA is hyperthermia, where the body overheats. Symptoms include confusion, nausea or vomiting, and rapid breathing. Hyperthermia can be fatal, so it's vital to get someone emergency care as soon as possible. Because the festivals' return will coincide with the hottest months of the year, festival-goers will already be susceptible to overheating, just from the heat, humidity and sun exposure.
Uncertain purity levels
A recent trend identified by NSW Health has shown a variation in the purity levels of some drugs, which raises two red flags. First, there could be an increased risk that other substances may be mixed in with whatever someone is taking. Mixing different drugs is particularly dangerous, as they interact with the body and each other – especially if the person taking them doesn't know what is in their dose. For example, recent drug alerts have warned of fentanyl being added to cocaine. This combination of a stimulant and a depressant creates a strain on the body as the effects of different chemicals compete.
Second, if someone isn't getting the reaction they expect from a drug – because it is less pure – they may take more, increasing the risk of an overdose. If someone takes the same amount as last time – but the purity is higher – the effects will be stronger, which also increases the risk of an overdose.
Increased stress levels
Beyond drug use specifically, the mental health impact of COVID-19 means that anxiety levels have increased for many people, and this could become more apparent in a large-crowd setting. Peer support volunteers and medical staff are available on-site at festivals to help if someone is feeling overwhelmed or having a panic attack.
For more information on how to keep yourself and your friends safe at festivals, visit the Stay OK at Music Festivals page.
For free and confidential advice 24/7 call the Alcohol and Drug Information Service (ADIS) on 1800 250 015. Counsellors are available to provide information, referrals, crisis counselling and support. Or start a web chat with an ADIS counsellor online Monday to Friday, 8.30am – 5pm. ADIS can also provide up-to-date information about service availability in your area during the COVID-19 pandemic.